Tennessee, 2015

Flash Flood and Hail in Tennessee, April 15 to 16, 2015

April 15 to 16, 2015 · NWS MEG · 8 events in 4 counties and zones

A weak upper level disturbance moved through the region during the evening hours of April 15th, 2015 into the early morning hours of April 16th. Showers and thunderstorms developed in association with the disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak upper level disturbance moved through the region during the evening hours of April 15th, 2015 into the early morning hours of April 16th. Showers and thunderstorms developed in association with the disturbance. Some storms became severe producing large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 15, 6:20 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 15, 6:20 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT WED APR 15 2015

.UPDATE...EVENING UPDATE.
THUNDERSTORMS ARE A BIT MORE NUMEROUS THAN EXPECTED ALONG THE
INTERSTATE 40 CORRIDOR IN WEST TENNESSEE...BUT SHOULD MOVE INTO
MIDDLE TENNESSEE OVER THE NEXT FEW HOURS. THEY SHOULD ALSO
GRADUALLY WEAKEN AS THE SUN SINKS LOWER IN THE SKY. SHORT RANGE
GUIDANCE INDICATES ADDITIONAL SHOWERS AND THUNDERSTORMS MAY
DEVELOP AFTER MIDNIGHT OVER NORTH MISSISSIPPI AND WEST
TENNESSEE...SHIFTING INTO MIDDLE TENNESSEE AND ALABAMA BY 12Z.
WITH THAT IN MIND...SEE NO REASON TO CHANGE POPS SIGNIFICANTLY.
TEMPERATURES LOOK ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT WED APR 15 2015/

DISCUSSION.../ISSUED 331 PM CDT WED APR 15 2015/

A SPLIT UPPER LEVEL FLOW PATTERN WILL PREVAIL OVER NORTH AMERICA
THROUGH THE NEXT 7 DAYS. THE MIDSOUTH WILL REMAIN UNDER THE
INFLUENCE OF AN ACTIVE SOUTHERN BRANCH OF THE UPPER LEVEL JET.

MIDAFTERNOON GOES WATER VAPOR IMAGERY SHOWED A DEEP CLOSED UPPER
LOW CENTERED OVER UTAH. THE SUBTROPICAL JET EXTENDED FROM DEEP
SOUTH TX...INTO CONFLUENCE WITH THE POLAR JET NEAR THE MIDATLANTIC
SEABOARD. A WEAK MIDLEVEL TROF OVER THE SOUTHERN PLAINS WILL LIFT
EAST OVERNIGHT...WITH A SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
AHEAD OF A NORTHWARD ADVANCING MARINE SURFACE WARM FRONT.

THURSDAY AFTERNOON SHOULD SEE A PERIOD OF SHORTWAVE RIDGING IN
ADVANCE OF THE APPROACHING CLOSED LOW FROM THE WEST. A SERIES OF
SHORTWAVES WILL EJECT INTO THE LOWER MS RIVER VALLEY FRIDAY AND
SATURDAY...FOLLOWING THE PASSAGE OF THE UPPER RIDGE AXIS TO THE
EAST. GFS SHOWS A PLUME OF 1.5 TO 1.8 PRECIPITABLE WATER /PW/ VALUES
BUILDING NORTH INTO THE MIDSOUTH ON SATURDAY...SUPPORTIVE OF
LOCALLY HEAVY RAINFALL. BOTH THE GFS AND ECMWF SHOW DIFFLUENT
UPPER LEVEL FLOW OVER THE MIDSOUTH SATURDAY...ALONG WITH A SURFACE
LOW TRACKING THROUGH EASTERN AR. SURFACE WINDS WOULD LIKELY BACK
UNDER SUCH A SCENARIO...AIDING DEEP LAYER SHEER. HOWEVER...GFS
PROGS BOUNDARY LAYER SOURCED CAPE AT OR BELOW 500 J/KG SATURDAY
AFTERNOON...ALONG WITH MIDLEVEL LAPSE RATES BELOW 6 C/KM. THIS
SEEMS REASONABLE GIVEN THE EXPECTED CLOUD COVER AND WARM SECTOR
RAIN EARLIER IN THE DAY. GIVEN THE TROPICAL AIRMASS...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE SATURDAY. THIS WAS COVERED WELL IN
THE EARLY MORNING HAZARDOUS WEATHER OUTLOOK AND NO CHANGES TO THE
HWO ARE PLANNED AT THIS TIME.

ONCE THE LEAD SHORTWAVE EJECTS SATURDAY...THE MAIN UPPER LOW WILL
BEGIN TO FILL AS IT LIFTS INTO THE MID MS RIVER VALLY ON SUNDAY.
A SOUTHWARD EXTENSION OF THE UPPER TROF AXIS WILL PASS THROUGH
THE LOWER MS RIVER VALLEY SUNDAY...FOCUSING ADDITIONAL SHOWERS AND
THUNDERSTORMS IN THE WEAKLY CAPPED TROPICAL AIRMASS. THE TROF AXIS
SHOULD FINALLY LIFT OUT LATE SUNDAY NIGHT.

THE GFS AND ECMWF MAINTAIN DECENT AGREEMENT IN THE SPLIT FLOW
PATTERN THROUGH THE MIDDLE OF NEXT WEEK....BOTH DEPICTING AN
UNUSUALLY DEEP LONGWAVE TROF CENTERED OVER THE GREAT LAKES. FAST
UPPER LEVEL ZONAL FLOW WILL PREVAIL OVER THE MIDSOUTH...NEAR THE
CONFLUENCE OF THE SUBTROPICAL AND POLAR JETS. INTERMITTENT SLIGHT
CHANCES OF RAIN WILL PREVAIL DURING THE EARLY AND MID WEEK PERIODS...
WITH MOST AREAS LIKELY SEEING NO SIGNIFICANT RAINFALL. EARLY TO
MID WEEK TEMPS SHOULD AVERAGE NEAR NORMAL.

PWB

&&

.AVIATION...00Z TAF SET

SHRAS WITH ISOLD TSRAS ARE POPPING UP GENERALLY ALONG I-40
CORRIDOR. MOST ACTIVITY SHOULD STAY EAST OF MS RIVER...HAVE TEMPOS
AT KMKL AND KTUP. BIGGEST CONCERN WILL BE FOG AND STRATUS
DEVELOPMENT OVERNIGHT. CONDITIONS SHOULD DETERIORATE RAPIDLY
AFTER 6Z. EXPECT VLIFR CONDITIONS AT ALL TAF SITES BY 9-12Z. AFTER
13Z...FOG AND STRATUS WILL BEGIN TO LIFT BUT IT MAY TAKE UNTIL 18Z
FOR ALL TAF SITES TO RETURN TO VFR CONDITIONS. LIGHT WINDS
EXPECTED THROUGH THE PERIOD.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 15, 4:02 AM CST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
502 AM CDT WED APR 15 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
502 AM CDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SEVERAL WEAK SYSTEMS WILL MOVE THROUGH THE REGION THROUGH FRIDAY
WITH A LARGER AND STRONGER SYSTEM FORECAST TO MOVE INTO THE MID-
SOUTH OVER THE WEEKEND. PERIODS OF MODERATE TO LOCALLY HEAVY RAIN
ARE POSSIBLE THROUGH SUNDAY. GIVEN THE ALREADY SATURATED
GROUND...ADDITIONAL RAIN MAY CAUSE ADDITIONAL RISES ON AREA
STREAMS AND RIVERS.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Memphis radar (KNQA), 136 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Hail, Henderson

When
April 15, 6:45 PM CST to 6:50 PM CST
Where
Henderson County, 0.55 mi SSE of Center Hill
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.543, -88.394

Penny to nickel size hail fell in Center Hill.

Hail, Chester

When
April 15, 8:20 PM CST to 8:25 PM CST
Where
Chester County, Henderson to 2.24 mi ENE of Henderson
Measured
0.88 in hail
Reported by
Public
Coordinates
35.430, -88.670

Penny to nickel size hail fell in Henderson.

Hail, Henderson

When
April 15, 8:29 PM CST to 8:34 PM CST
Where
Henderson County, 0.57 mi N of Huron
Measured
1 in hail
Reported by
Public
Coordinates
35.588, -88.532

Quarter size hail fell in Huron.

Hail, Henderson

When
April 15, 8:44 PM CST to 8:49 PM CST
Where
Henderson County, 1.42 mi WNW of Lexington
Measured
1 in hail
Reported by
Public
Coordinates
35.660, -88.422

Quarter size hail fell near Lexington.

Flash Flood, Henderson

When
April 15, 9:00 PM CST to April 16, 12:00 AM CST
Where
Henderson County, 2.31 mi ENE of Broadway to 1.6 mi W of Law
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.679, -88.430

Showers and thunderstorms trained over Lexington for at least an hour. Two to three inches of rain fell over a two hour span. Some major and secondary roads and streets were flooded. A water rescue occurred when a mobile home became surrounded by flood water.

Hail, Henderson

When
April 15, 9:53 PM CST to 9:57 PM CST
Where
Henderson County, Reagan to 0.6 mi E of Reagan
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.520, -88.350

Hail, Decatur

When
April 15, 10:15 PM CST to 10:20 PM CST
Where
Decatur County, Parsons
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.650, -88.130

Hail, Carroll

When
April 16, 12:42 AM CST to 12:47 AM CST
Where
Carroll County, Hollow Rock to 0.96 mi NE of Hollow Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.030, -88.280

Quarter size hail fell in Hollow Rock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570316, 570332, 570333, 570334, 570335, 570336, 570337, 570338.